The essential feature of Substance-Induced Mood Disorder is a prominent and persistent disturbance in mood (Criterion A) that is judged to be due to the direct physiological effects of a substance (i.e., a drug of abuse, a medication, other somatic treatment for depression, or toxin exposure) (Criterion B). Depending on the nature of the substance and the context in which the symptoms occur (i.e., during intoxication or withdrawal), the disturbance may involve depressed mood or markedly diminished interest or pleasure or elevated, expansive, or irritable mood. Although the clinical presentation of the mood disturbance may resemble that of a Major Depressive, Manic, Mixed, or Hypomanic Episode, the full criteria for one of these episodes need not be met. The predominant symptom type may be indicated by using one of the following subtypes: With Depressive Features, With Manic Features, With Mixed Features. The disturbance must not be better accounted for by a Mood Disorder that is not substance induced (Criterion C). The diagnosis is not made if the mood disturbance occurs only during the course of a delirium (Criterion D). The symptoms must cause clinically significant distress or impairment in social, occupational, or other important areas of functioning (Criterion E). In some cases, the individual may still be able to function, but only with markedly increased effort. This diagnosis should be made instead of a diagnosis of Substance Intoxication or Substance Withdrawal only when the mood symptoms are in excess of those usually associated with the intoxication or withdrawal syndrome and when the mood symptoms are sufficiently severe to warrant independent clinical attention.
A Substance-Induced Mood Disorder is distinguished from a primary Mood Disorder by considering the onset, course, and other factors. For drugs of abuse, there must be evidence from the history, physical examination, or laboratory findings of Dependence, Abuse, intoxication, or withdrawal. Substance-Induced Mood Disorders arise only in association with intoxication or withdrawal states, whereas primary Mood Disorders may precede the onset of substance use or may occur during times of sustained abstinence. Because the withdrawal state for some substances can be relatively protracted, mood symptoms can last in an intense form for up to 4 weeks after the cessation of substance use. Another consideration is the presence of features that are atypical of primary Mood Disorders (e.g., atypical age at onset or course). For example, the onset of a Manic Episode after age 45 years may suggest a substance-induced etiology. In contrast, factors that suggest that the mood symptoms are better accounted for by a primary Mood Disorder include persistence of mood symptoms for a substantial period of time (i.e., a month or more) after the end of Substance Intoxication or acute Substance Withdrawal; the development of mood symptoms that are substantially in excess of what would be expected given the type or amount of the substance used or the duration of use; or a history of prior recurrent primary episodes of Mood Disorder.
Some medications (e.g., stimulants, steroids, l-dopa, antidepressants) or other somatic treatments for depression (e.g., electroconvulsive therapy or light therapy) can induce manic-like mood disturbances. Clinical judgment is essential to determine whether the treatment is truly causal or whether a primary Mood Disorder happened to have its onset while the person was receiving the treatment. For example, manic symptoms that develop in a person while he or she is taking lithium would not be diagnosed as Substance-Induced Mood Disorder because lithium is not likely to induce manic-like episodes. On the other hand, a depressive episode that developed within the first several weeks of beginning alpha-methyldopa (an antihypertensive agent) in a person with no history of Mood Disorder would qualify for the diagnosis of Alpha-Methyldopa-Induced Mood Disorder, With Depressive Features. In some cases, a previously established condition (e.g., Major Depressive Disorder, Recurrent) can recur while the person is coincidentally taking a medication that has the capacity to cause depressive symptoms (e.g., l-dopa, birth-control pills). In such cases, the clinician must make a judgment as to whether the medication is causative in this particular situation.